Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 199, NWS La Crosse, WI

July 19, 1998Crawford County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 1998, 2:08 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1998, 2:08 AM CDT (07:08 UTC)
Expired
Jul 19, 1998, 3:00 AM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Richland County, WI

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:20 AM CDTThunderstorm Wind 65Ferryville, WI
Jul 19, 2:40 AM CDTThunderstorm Wind 62Richland Center, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 190710
SVRLSE
WIC023-103-190800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN
  RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 300 AM CDT

* AT 200 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES SOUTH OF LA CROSSE...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAYS MILLS BY 215 AM
   RICHLAND CENTER BY 240 AM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:49 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 19, 1:49 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 AM CDT SAT JUL 18 1998

KARX-88D SHOWING LINE OF THUNDERSTORMS MOVING SOUTHEAST AT ABOUT 40
MPH. ACTIVITY HAS BEEN SUBSEVERE FOR THE LAST HOUR. LATEST SURFACE
SHOWING COLD FRONT ACROSS THE EASTERN DAKOTAS THIS MORNING MOVING EAST.
SHORTWAVE NOTED ON THE LATEST WATER VAPOR MOVING SOUTHEAST ACROSS
SOUTHERN MANITOBA IN PREDOMINANT NORTHWEST FLOW.

SHORT TERM...
MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY. SHOWERS AND
THUNDERSTORMS WILL END THIS MORNING AND ALLOW FOR THE ATMOSPHERE TO
RECOVER BY AFTERNOON. MODIFIED FORECAST SOUNDINGS GIVE CAPES AROUND
5000 J/KG WITH LITTLE TO NO CAP. FOCUSING MECHANISM WILL BE COLD FRONT
ACROSS THE DAKOTAS THIS MORNING WHICH IS PROGGED TO RESIDE ACROSS THE
FORECAST AREA THIS AFTERNOON. SOUNDINGS LOOK FAVORABLE FOR A FEW
THUNDERSTORMS POSSIBLY GOING SUPCELLULAR. TEMPERATURES WARMER THAN
FRIDAY WITH NGM MOS ABOUT ON TARGET.

FOREZCAST INPUT...
TREND OF ENDING MORNING ACTIVITY. CHANCE AFTERNOON POPS. TEMPS NEAR NGM
MOS.

KRC

In the hours before

Special weather statement, Jul 19, 12:41 AM CDT, 1 hour 27 minutes before
IAZ008-009-018-019-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 AM CDT SUN JUL 19 1998

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1240 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
MASON CITY TO 30 MILES NORTHEAST OF MASON CITY. THE LINE WAS MOVING
SOUTHEAST AT 40 MPH AND WILL BE NEAR CHARLES CITY AND CHESTER BY
100 AM...CRESCO AND NEW HAMPTON BY 130 AM.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL
ACCOMPANY SOME OF THESE STORMS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

RIECK
Special weather statement, Jul 19, 1:06 AM CDT, 1 hour 2 minutes before
IAZ010-011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-190705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
106 AM CDT SUN JUL 19 1998

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 100 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM WABASHA TO
20 MILES WEST OF LA CROSSE...TO 10 MILES NORTHWEST OF DECORAH...TO
NEAR CHARLES CITY IOWA. THE LINE WAS MOVING EAST AT 40 MPH AND
WILL BE NEAR WINONA BY 120 AM...AND LA CROSSE AND DECORAH BY 130 AM.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL
ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

RIECK
Special weather statement, Jul 19, 1:46 AM CDT, 22 minutes before
IAZ010-011-029-030-MNZ096-WIZ041-053>055-061-190745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
146 AM CDT SUN JUL 19 1998

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...

AT 145 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 10 MILES
SOUTH OF LA CROSSE...TO NEAR WAUKON IOWA...TO NEAR FAYETTE IOWA.
THE LINE WAS MOVING SOUTHEAST AT 35 MPH AND WILL APPROACH
ELKADER...PRAIRIE DU CHIEN...VIROQUA BY 200 AM.

WIND RGUSTS UP TO 45 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL
ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER INFORMATION AND POSSIBLE WARNINGS.

RIECK
Special weather statement, Jul 19, 2:04 AM CDT, 4 minutes before
IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ032-033-190805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT SUN JUL 19 1998

...PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST
MINNESOTA... NORTHEAST IOWA... AND SOUTHWEST WISCONSIN HAS BEEN
CANCELLED...

THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS PASSED TO THE EAST OF
THE AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR ALL OF SOUTHEAST MINNESOTA... FOR BUFFALO AND
TREMPEALEAU COUNTIES IN SOUTHWEST WISCONSIN,,, AND MITCHELL...
HOWARD... FLOYD... AND CHICKASAW COUNTIES IN NORTHEAST IOWA.

SHOWERS AND THUNDERSTORMS WILL BE DECREASING IN INTENSITY AND AREAL
COVERAGE FOR THE REMAINDER OF THE MORNING HOURS.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:12 AM CDTSevere Thunderstorm WarningARXGrant48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.